Narrow Results Clear All
Search results for "Pediatric Emergency Medicine"
- Department of Health and Human Services (HHS)
- Pediatric Emergency Medicine
Journal Article > Study
Schillie SF, Shehab N, Thomas KE, Budnitz DS. Am J Prev Med. 2009;37:181-187.
This study sought to characterize the frequency and causes of adverse drug events leading to emergency department visits in children. In contrast to adults, the majority of medication overdoses in children were due to unsupervised, accidental ingestions, while medication errors accounted for less than 15% of cases. Errors involving over-the-counter medications were more common than prescription medications, and the most common error was administering the wrong dose. Low health literacy is tied to misunderstanding prescription drug instructions, and a prior study successfully used pictogram-based education to reduce dosing errors in children. The study likely underestimates the true incidence of adverse drug events in children, as most cases are managed by poison control centers without requiring visits to a physician.
Grant > Government Resource
AHRQ Risk-informed Intervention Development and Implementation of Safe Practices in Ambulatory Care.
Rockville, MD: Agency for Healthcare Research and Quality; October 2008.
This AHRQ grantee announcement lists 13 projects funded to demonstrate effective strategies in identifying and addressing risks and in improving processes in ambulatory care.
Journal Article > Study
National surveillance of emergency department visits for outpatient adverse drug events in children and adolescents.
Cohen AL, Budnitz DS, Weidenbach KN, et al. J Pediatr. 2008;152:416-421.e2.
Medication misadventures leading to emergency department visits have been described, particularly in older adults. Similar studies in the ambulatory setting also indicate a significant burden from adverse drug events (ADEs) in the adult population. This study analyzed more than 158,000 pediatric patient visits to an emergency department where treatment was rendered for an ADE. Unintentional overdoses, allergic reactions, and adverse effects were the most common ADE types encountered, with antimicrobial agents, analgesic medications, and respiratory medications most frequently implicated. The authors conclude that many ADEs in this patient population are preventable and that strategies should be explored to address their findings, such as targeted measures to prevent unintentional overdoses in toddlers.